(AscendHealthy.com) – It’s normal to experience some vision changes as we age. From as early as our 40s, our eyes can begin to lose their ability to focus on nearby objects. But age isn’t always the culprit. Some medications can blur your vision. See if you recognize any of the prescriptions that made our list.
Check to See if a Medication Could Be Causing Your Blurry Vision.
Among a class of medications called bisphosphonates, alendronate (Fosamax) is a popular treatment for postmenopausal osteoporosis. It can cause conjunctivitis, uveitis and inflammation of the sclera, which can cause blurry vision. Other bisphosphonates may also cause visual changes.
Amiodarone (Pacerone, Cordarone, Nexterone) works against heart arrhythmias, blocking signals that can cause the heart to beat erratically. This medication can lead to deposits that accumulate on the cornea, causing blurry vision or the appearance of halos. This side effect is reversible if the dose is lowered or the patient stops taking the medication.
Celecoxib (Celebrex) is a popular NSAID used to control arthritis and menstrual pain. Blurred vision isn’t a common side effect, but it can also come with glaucoma, conjunctivitis, and cataracts, all of which can affect vision. Celecoxib use can also increase the occurrence of floaters in the eyes.
Used to reduce the symptoms associated with irritable bowel syndrome, dicyclomine (Bentyl, Dibent, Dicyclocot) can contribute to glaucoma. Roughly 27% of people who use this medication report blurry vision. In some people, it can also induce hallucinations.
Erectile Dysfunction Meds
Erectile dysfunction (ED) medications like Vardenafil, Tadalafil, and Sildenafil can cause blurry vision and light sensitivity. They can also cause serious eye problems for people who have pre-existing conditions like heart disease, high blood pressure or diabetes, increasing risks of blocking the optic nerve and causing blindness. Additionally, taking any ED medications could worsen the condition of people with pre-existing retinitis pigmentosa.
Ethambutol (Myambutol) is usually used alongside other medications to treat tuberculosis and keep patients from spreading the bacterium. It can cause optic neuritis, which may present as blurred vision or changes to color perception. Immediately report any visual changes to your doctor if you’re taking this or other prescriptions to treat tuberculosis.
Quinine-based drugs are a mainstay treatment and preventative for malaria. Hydroxychloroquine (Plaquenil) also works well to control the symptoms of autoimmune diseases like systemic lupus and rheumatoid arthritis. Some quinine-based medications are harder on the eyes than others, but they all have the potential to damage their user’s vision. Blurriness, reduced visual acuity, and even blindness can result from unaddressed quinine toxicity.
A common acne treatment, isotretinoin (Accutane) can sometimes cause serious dry eye issues and inflammation of the whites of the eyes. Complications may result in burning eyes and blurry vision, the latter of which may not always be reversible. One study written by a doctor in India details the case of a 22-year-old male whose distance vision was permanently damaged by the medication.
Linezolid (Zyvox) is an antibiotic that can treat certain types of pneumonia and skin infections. It can sometimes lead to optic neuropathy, which can cause blurred vision and changes in color perception.
Prednisolone and its precursor, prednisone, are steroids used to treat numerous inflammatory conditions. All steroids can have serious effects on the eyes, sometimes resulting in cataracts and glaucoma. Prescriptions like Pred Forte, which go directly into the eyes to treat allergies and a few other eye conditions, may be particularly problematic. Symptoms can include blurry or cloudy vision, light sensitivity and the sensation of a foreign object in the eye.
Tamoxifen (Nolvadex, Soltamox) is a hormone-receptor-positive breast cancer medication that works by blocking estrogen production. It can cause conjunctivitis and may affect tear production, leading to blurry or double vision. People taking tamoxifen or similar cancer treatments should talk to their doctor immediately if they notice any changes to their vision.
Tamsulosin (Flomax) is used to treat urinary retention resulting from an enlarged prostate. It can also help to alleviate the symptoms of an overactive bladder. Side effects can include blurred vision and dizziness, but tamsulosin can be especially damaging to the vision if it’s used prior to cataracts or glaucoma surgery.
An anti-seizure medication that can also treat migraines and depression, topiramate (Topamax) can sometimes trigger acute glaucoma. Call your doctor immediately if you experience sudden blurriness, fogginess, halos in your vision, or eye pain with a headache. Left unaddressed, it could cause irreparable damage to your optic nerve.
Changes to your vision don’t always indicate something serious, but unexpected medication side effects can sometimes lead to unintended consequences. Talk to your doctor if you have any concerns, and consider having your vision evaluated every six months if you are taking one of these medications and you are experiencing any symptoms. It’s important to make sure none of your prescriptions are doing you more harm than good.
~Here’s to Your Healthy Ascension!
Copyright 2021, AscendHealthy.com